Flash Flood, Carroll
- When
- September 4, 3:30 AM EST to 10:00 AM EST
- Where
- Carroll County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Several roads were flooded.
An area of showers and thunderstorms dropped 2 to 3 inches of rain over a portion of Carroll and Baltimore counties during the morning of the 4th. In Carroll County, several roads were flooded including Route 97 between New Windsor and Interstate 70.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of showers and thunderstorms dropped 2 to 3 inches of rain over a portion of Carroll and Baltimore counties during the morning of the 4th. In Carroll County, several roads were flooded including Route 97 between New Windsor and Interstate 70. In Baltimore County an elderly woman and her dog had to be rescued from a vehicle after it became stalled in rapidly rising water on Ruxton Road in Towson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 2:15 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 AM EDT THU SEP 4 2003 SHORT TERM (TODAY AND TONIGHT)... NEXT 24 HOURS SLATED TO BE FAIRLY ACTIVE WEATHER WISE FOR THE FORECAST AREA. SEVERAL WESTERN ZONES REPORTED FLOODING PROBLEMS DURING THE PAST 12 HOURS...WHILE AREAS EAST AND SOUTH RECEIVED SIGNIFICANT RAINFALL AS WELL. GOOD COVERAGE ON RADAR AT THIS TIME...MAINLY NORTH AND EAST. BEST MOISTURE AND LIFT PROGGED TO REMAIN OVER THESE AREAS THROUGH DAWN AND INTO MID DAY DUE TO ENHANCED LIFT ASSOCIATED WITH RRQ UPPER JET. UPPER TROUGH IN VICINITY OF THE GREAT LAKES WILL LIFT NORTHEAST AND DRAG ATTENDANT SFC COLD FRONT THROUGH THE AREA TONIGHT...BRINGING RAIN CHANCES TO AN END. THE MAIN CONCERNS FOR TODAY AND TONIGHT WILL BE RAIN CHANCES/QPF ...AND THE STRENGTH OF THE THUNDERSTORMS AHEAD OF THE FRONT THIS AFTERNOON AND TONIGHT. PWATS WILL BE RUNNING HIGH (1.5 TO 2.O) THROUGH MIDDAY AND GRADUALLY TAPER OFF FROM THE NORTHWEST THIS AFTERNOON. SIGNIFICANT DRYING NOTED IN THE MID LEVELS BY THE AFTERNOON. THIS WILL ALLOW MORE AFTN HEATING/AID INSTABILITY TO HELP STRENGTHEN THE STORMS FOR THE AFTN AND EVENING HOURS MAINLY EAST. FROM BUFKIT SOUNDINGS AFTN CAPES ON THE AVERAGE OF 1000-1500J/KG WITH LIS -2 TO -4 WITH DEWPOINTS RANGING FROM THE MID 60S TO THE LOWER 70S. SOME STRONG STORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...WILL HIGHLIGHT WITH STORMS AND POSSIBLE FLOODING WITH SPS FOR AREAS EAST OF THE BLUE RIDGE. ...LONGER TERM...FRI THRU WED... FRONT IS JUST EAST OF ZONES BY 12Z FRI AND BY FRI AFT IT PUSHES JUST OFFSHORE AND STALLS. THIS PUTS CWA IN DRY ZONE BUT LEAVES SCT CLDS THANKS TO LEFTOVER LOW LVL RH AND WEAK VORT/UL TROF OVHD. SITU STAYS IN PLACE THRU SAT NIGHT WHEN ANOTHER UL TROF APPROACHES FROM GREAT LAKES...PUSHING SYSTEM JUST TO OUR E FINALLY OUT TO SEA. AS A RESULT...SKIES WILL BECOME MOSTLY CLEAR. HIGH PRES BUILDS DIRECTLY OVER REGION SAT NIGHT AND REMAINS THRU MON. DEW PTS IN THE UPPER 40S AND LOWER 50S WILL GIVE AREA A TASTE OF FALL. ON MON NIGHT A REINFORCING SHOT OF DRY AIR PUSHES IN WITH WEAK COLD FRONT FOLLOWED BY ANOTHER SFC HIGH. MOSUNNY SKIES AND SEASONABLY DRY CONDITIONS EXPECTED TUE AND WED. MMARGRAF .LWX... DC...NONE. MD...NONE VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057- WVZ048>055-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH COPIOUS AMOUNTS OF MOISTURE FEEDING INTO THE AREA TO TRIGGER SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE THE HEAVIEST RAINFALL WEST OF THE BLUE RIDGE. A FLOOD WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...THE SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE. PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS AND POOR DRAINAGE AREAS COULD LEAD TO SOME FLOODING PROBLEMS TODAY...ESPECIALLY IN THE WATCH AREA. RISES ON SMALL CREEKS AND STREAMS COULD ALSO OCCUR. .DAYS TWO AND THREE... SHOWERS AND THUNDERSTORMS WILL ALSO BE OVER THE AREA THURSDAY AS THE FRONT SLOWLY MOVES OVER THE AREA. THE FLOOD WATCH WILL REMAIN IN EFFECT WEST OF THE BLUE RIDGE AND FOR WESTERN MARYLAND UNTIL NOON. .DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STRONG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM THURMONT MD FLASH FLOOD
09/03/03 FREDERICK LAW ENFORCEMENT OFFICIALS
REPORTED FLOODING NEAR
THURMONT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT THU SEP 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTYWIDE MD FLASH FLOOD
09/03/03 WASHINGTON THREE ROADS REMAIN CLOSED
BY FLOODING. A TOTAL OF
4.75 INCHES WAS RECORDED
IN WILLIAMSPORT THIS
EVENING. REPORTED BY EMA.The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 08:32 UTC.
2 flash flood. Local standard time, as filed.
Several roads were flooded.
A woman had to be rescued when her car became stalled in rising water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335223, 5335289.